Mississippi, 2017

Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017

May 28 to 30, 2017 · NWS JAN · 15 events in 10 counties and zones

A complex of showers and thunderstorms moved into the ArkLaMiss region late on the 28th. These storms brought a swath of damaging winds and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$311,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A complex of showers and thunderstorms moved into the ArkLaMiss region late on the 28th. These storms brought a swath of damaging winds and some flash flooding. Additional storms formed during the afternoon of the 30th along a stalled boundary and brought flash flooding to parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 28, 5:41 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 5:41 AM CST, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
641 AM CDT Sun May 28 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A patchy MVFR stratus deck exists across the region this morning.
Through the day, ceilings will rise to VFR thresholds. A weakening
band of SHRA and isolated TSRA is advancing southward toward the
I-20 corridor. This activity is expected to weaken this morning,
with additional development anticipated later this afternoon and
evening. This may bring brief visby reductions in heavier periods
of rain. Also some storms may become severe with gusts to 50 kt
and hail. Overnight tonight into early Monday morning, additional
low stratus clouds are expected to develop, with ceilings at many
sites falling to MVFR or IFR. /DL/

&&

.DISCUSSION...
Today and tonight: We are faced with a somewhat complicated and low
confidence forecast for today, with several mesoscale factors in
play and poorly-initialized model guidance.

First things first...an outflow dominant band of showers with
isolated embedded thunderstorms has been slowly sinking southward
into the far northern portion of the CWA this early morning. More
vigorous convection along this line either weakened or moved
eastward into North AL. Farther west, a second complex of more
robust convection was ongoing across west/central AR near the
convergence of separate areas of westward and southward moving
outflow. Ahead of these lines, a fairly unstable airmass remains in
place across the area, thanks in part to a rather moist boundary
layer. However, this instability is largely capped between 700-850
mb. Through the remainder of the morning, our primary focus will be
on whether or not activity over AR can sustain itself into the
Delta. If it does, there remains lower end potential for damaging
wind gusts or marginally severe hail. Given this possibility, a
Severe TS Watch remains in effect until 13Z for the far northern
portion of the area.

Lingering boundaries from the weakening morning convection will play
a big role in how things evolve later on today. For now, it appears
the mostly likely scenario is that the complex over AR will weaken
as it approaches the Delta, with new development occuring this
afternoon across South AR/North LA, spreading eastward across our
area from the late afternoon through the evening hours. With
moderate to strong instability and somewhat steep mid level lapse
rates expected to exist ahead of this development and sufficient
deep layer shear in place, some of the storms could become severe
with damaging wind gusts and marginally severe hail. In addition,
the presence of strong instability and multiple low level boundaries
will create some potential for training/repetitive convection in a
few areas. This could result in localized flooding. Both the severe
and flooding threats will continue to be advertised in HWO/graphical
products. Though at this stage we'd prefer to offer more specific
timing for the severe threat, there remains a bit too much
uncertainty to be more specific quite yet.

Ahead of the storms, another warm day is expected as low/mid level
temps and heights remain unseasonably high and steady WAA
continues over the area. Temperatures will again approach 90, and
heat indices could again creep to near the triple digits in a few
spots. /DL/

Monday through Saturday...Monday the stalled front is expected to be
across the northern portions of our CWA. Wl still have a moist
airmass in place with surface dew points around 70F and PWATs in
excess of an inch and three quarters. There will likely be morning
convection but a subtle shortwave within the west southwest flow
aloft will combine with daytime heating to enhance storm development
during the afternoon into the early evening especially over east
central Mississippi where a few severe storms may develop. The main
threat Monday will be damaging straight line winds but, quarter
sized hail and locally heavy rainfall will also be possible. The GFS
progged another timely shortwave over our CWA Tuesday afternoon and
although wl still have a moist airmass in p[lace, meager lapse rates
and weak deep layer shear should mitigate storm strength. Model
consensus is weaker and farther west with a shortwave trough for the
weekend than last night's run. Instead of increasing rain chances
going into the weekend, Wednesday through the end of the week will
feature a slow warming trend with mainly scattered afternoon and
early evening coverage of convection. Morning lows will continue to
be at or above normal through the period. Cooler than normal
afternoon highs are expected Monday and Tuesday, warming back above
normal by the end of the week. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  70  82  67 /  32  59  67  52
Meridian      89  70  82  67 /  30  51  64  50
Vicksburg     90  70  82  66 /  48  67  63  56
Hattiesburg   91  71  85  69 /  21  27  66  52
Natchez       90  70  82  67 /  31  52  66  51
Greenville    87  69  82  66 /  73  66  60  40
Greenwood     86  70  81  66 /  70  64  58  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, May 28, 8:54 AM CST, 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
954 AM CDT Sun May 28 2017

ARZ074-075-LAZ007-008-MSZ018-019-025>039-041-291500-
Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Sharkey-
954 AM CDT Sun May 28 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through Tonight

FLOODING
THREAT...Limited
TIMING...This afternoon through Tonight

Isolated severe thunderstorms are possible this afternoon through
tonight. The primary hazards with these storms will be damaging
wind gusts and hail up to quarter size. In addition, locally
heavy rain may result in localized flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday into Monday evening
across central Mississippi and northeast Louisiana. The primary
hazards with these storms will be damaging wind gusts and quarter
sized hail.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

LAZ009-015-016-023>026-MSZ040-042>063-065-291500-
East Carroll-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Issaquena-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Covington-
954 AM CDT Sun May 28 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This afternoon through Tonight

FLOODING
THREAT...Limited
TIMING...This afternoon through Tonight

Severe thunderstorms are possible this afternoon through tonight.
The primary hazards with these storms will be damaging wind gusts
and hail up to half dollar size. In addition, locally heavy rain
may result in localized flooding.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday into Monday evening
across central Mississippi and northeast Louisiana. The primary
hazards with these storms will be damaging wind gusts and quarter
sized hail.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

MSZ064-066-072>074-291500-
Jefferson Davis-Jones-Marion-Lamar-Forrest-
954 AM CDT Sun May 28 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through Tonight

Isolated severe thunderstorms are possible this afternoon through
tonight. The primary hazards with these storms will be damaging
wind gusts and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe thunderstorms are possible Monday into Monday evening
across central Mississippi and northeast Louisiana. The primary
hazards with these storms will be damaging wind gusts and quarter
sized hail.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Monday night.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 28, 3:39 AM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 AM CDT SUN MAY 28 2017

MSZ018-281030-
Bolivar MS-
439 AM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT BOLIVAR COUNTY THROUGH 530 AM
CDT...

At 438 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Gunnison to Arkansas City. Movement
was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cleveland, Shelby, Shaw, Rosedale, Scott, Mound Bayou, Renova, Boyle,
Benoit, Gunnison, Jersey Point, Deeson, Merigold, Beulah, Pace and
Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A severe thunderstorm watch remains in effect until 800 AM CDT for
northwestern Mississippi.

LAT...LON 3401 9066 3362 9066 3362 9076 3353 9076
      3354 9123 3360 9113 3370 9122 3368 9103
      3372 9106 3372 9114 3378 9114 3378 9099
      3384 9107 3393 9101 3397 9109 3398 9108
      3400 9102 3396 9097 3402 9099 3403 9089
TIME...MOT...LOC 0938Z 290DEG 31KT 3390 9097 3362 9122

DL
Special weather statement, May 28, 4:36 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
536 AM CDT SUN MAY 28 2017

ARZ074-075-281130-
Chicot AR-Ashley AR-
536 AM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND ASHLEY
COUNTIES THROUGH 630 AM CDT...

At 536 AM CDT, Meteorologists were tracking a strong thunderstorm
over Fountain Hill, or near Hamburg, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossett, Hamburg, Lake Village, Wilmot, Portland, Montrose,
Parkdale, Fountain Hill, Old Milo, Berlin and Snyder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3340 9189 3339 9147 3339 9146 3341 9146
      3334 9116 3301 9143 3301 9174 3322 9198
TIME...MOT...LOC 1036Z 305DEG 32KT 3332 9184

DL
Special weather statement, May 28, 6:42 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
742 AM CDT SUN MAY 28 2017

LAZ016-MSZ040-047-281315-
Madison LA-Warren MS-Issaquena MS-
742 AM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
WARREN AND SOUTH CENTRAL ISSAQUENA COUNTIES UNTIL 815 AM CDT...

At 741 AM CDT, Meteorologists were tracking a strong thunderstorm
near Vicksburg, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Bovina around 805 AM CDT.

Other locations impacted by this storm include Mound and Delta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3228 9122 3257 9106 3259 9102 3248 9063
      3216 9080
TIME...MOT...LOC 1241Z 283DEG 31KT 3238 9097

TW
Special weather statement, May 28, 7:27 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
827 AM CDT SUN MAY 28 2017

LAZ025-MSZ053-059-281400-
Tensas LA-Jefferson MS-Claiborne MS-
827 AM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH...
SOUTHWESTERN CLAIBORNE AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 900
AM CDT...

At 827 AM CDT, Meteorologists were tracking a strong thunderstorm
near Lake Bruin, or 27 miles northeast of Ferriday, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Newellton and Lake Bruin around 835 AM CDT.
  St. Joseph around 840 AM CDT.
  Alcorn around 850 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3189 9141 3211 9136 3209 9107 3181 9113
TIME...MOT...LOC 1327Z 279DEG 23KT 3197 9131

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 89 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 28, 9:02 AM CST
Where
Lincoln County, 0.44 mi E of Brookhaven
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
31.579, -90.442

A few tree limbs were blown down in Brookhaven.

Thunderstorm Wind, Claiborne

When
May 28, 9:15 PM CST to 9:32 PM CST
Where
Claiborne County, 0.42 mi ENE of Westside to 1.36 mi ESE of Port Gibson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.903, -91.144

Several trees were blown down across the county.

Thunderstorm Wind, Jefferson

When
May 28, 9:20 PM CST
Where
Jefferson County, 1.36 mi ENE of Fayette
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.730, -91.050

Multiple trees and power lines were blown down on Highways 553 and 552.

Thunderstorm Wind, Franklin

When
May 28, 9:45 PM CST to 9:55 PM CST
Where
Franklin County, 3.02 mi S of Meadville to 8.18 mi NW of Mc Call Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
31.426, -90.904

Trees and power lines were blown down across the county.

Thunderstorm Wind, Lincoln

When
May 28, 9:50 PM CST
Where
Lincoln County, 1.76 mi W of Caseyville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.670, -90.700

A tree was blown down on a vehicle.

Thunderstorm Wind, Lincoln

When
May 28, 10:15 PM CST
Where
Lincoln County, 3.14 mi NW of Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
31.610, -90.490

A tree fell on a house, which was destroyed.

Thunderstorm Wind, Hinds

When
May 28, 10:18 PM CST to 10:52 PM CST
Where
Hinds County, 1.62 mi ENE of Lebanon to 1.51 mi SSE of New Byram
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.181, -90.496

Trees were blown down throughout the county.

Thunderstorm Wind, Hinds

When
May 28, 10:20 PM CST
Where
Hinds County, 2.93 mi E of Duke
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.120, -90.670

A few trees were blown down.

Thunderstorm Wind, Rankin

When
May 28, 10:59 PM CST
Where
Rankin County, 0.27 mi SSE of Cleary
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.166, -90.179

Multiple trees were blown down on Cleary Road, with trees on a house.

Thunderstorm Wind, Rankin

When
May 28, 11:36 PM CST
Where
Rankin County, 0.9 mi NE of Brandon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.280, -89.970

A few trees were blown down.

Thunderstorm Wind, Smith

When
May 28, 11:50 PM CST
Where
Smith County, 2.15 mi NNE of Polkville
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.210, -89.690

A tree was blown down across Highway 13.

Thunderstorm Wind, Scott

When
May 29, 12:05 AM CST
Where
Scott County, 0.58 mi E of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.230, -89.510

A tree was blown down across Highway 35.

Flash Flood, Rankin

When
May 29, 1:00 AM CST to 2:00 AM CST
Where
Rankin County, 0.69 mi N of Brandon to 0.16 mi NNE of Brandon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
32.280, -89.980

There was significant flooding on Meadow Lane Drive.

Flash Flood, Winston

When
May 30, 2:40 PM CST to 3:45 PM CST
Where
Winston County, 3.61 mi SW of Louisville to 7.01 mi WNW of Ross
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.090, -89.090

The soil underneath part of Highway 25 South washed away, which closed one lane.

Flash Flood, Yazoo

When
May 30, 3:45 PM CST to 4:45 PM CST
Where
Yazoo County, 4.84 mi ESE of Fordyke to 4.87 mi ESE of Fordyke
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.880, -90.050

Mississippi Highway 432 west of I-55 was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698609, 697857, 697856, 697858, 697860, 697861, 697864, 697862, 697867, 697865, 697866, 697868, 697869, 697870, 697871.